Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 1, 2014Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2014, 7:25 PM CDT for Ramsey County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 7:25 PM CDT (00:25 UTC)
Expired
Aug 1, 2014, 8:00 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WWUS83 KMPX 020025
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
725 PM CDT FRI AUG 1 2014

MNZ062-020100-
RAMSEY-
725 PM CDT FRI AUG 1 2014

...THUNDERSTORM OVER NORTHERN RAMSEY COUNTY THROUGH 800 PM CDT...

AT 722 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF ROSEVILLE. THIS STORM WAS MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHOREVIEW.
  NORTH OAKS.
  ROSEVILLE.
  FALCON HEIGHTS.
  VADNAIS HEIGHTS.
  LITTLE CANADA.

LAT...LON 4512 9298 4498 9298 4499 9311 4499 9322
      4503 9321 4507 9323 4512 9323 4513 9299
TIME...MOT...LOC 0025Z 310DEG 6KT 4508 9313

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:20 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 3:20 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT FRI AUG 1 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 305 PM CDT FRI AUG 1 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS EVE
WITH THE LOSS OF DAYTIME HEATING. CLOUDS SCATTER OUT TONIGHT AND
WINDS BECOME LIGHT AND VARIABLE...WHICH MAY SET THE STAGE FOR
PATCHY FOG DEVELOPMENT OVERNIGHT...PARTICULARLY IN AREAS THAT
RECEIVE EVENING RAINFALL FROM CENTRAL MN INTO WEST CENTRAL WI.

SATURDAY BRINGS THE RETURN TO SOUTHERLY FLOW AHEAD OF A NORTHERN
PLAINS TROUGH. H85 TEMPS MODERATE TO BETWEEN +16 AND +18C ACROSS MN.
SHOULD EASILY ACHIEVE MID 80S...WITH SOME UPPER 80S POSSIBLE OVER
WEST CENTRAL MN. LOWER 80S WILL BE COMMON ACROSS WI. THE AFTERNOON
WILL BECOME MORE SKETCHY AS FAR AS BEING ABLE TO CONFIDENTLY
FORECAST DRY WEATHER...ESPECIALLY FROM WEST CENTRAL WI INTO
SOUTHEASTERN MN...WHERE SEVERAL MODELS INDICATE A POCKET OF
INSTABILITY /PER CAPES INCREASING TO OVER 1500 J/KG/. THERE ISN/T
ANY FORCING MECHANISM TO HANG OUR HATS ON...BUT INSTABILITY COULD
PROVE SUFFICIENT ENOUGH TO GENERATE ISOLATED THUNDERSTORMS GENERALLY
ALONG/EAST OF INTERSTATE 35.

THE OTHER AREA TO MONITOR SATURDAY AFTERNOON WILL BE WEST CENTRAL
MN...AS THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED TROUGH
SAGS INTO MINNESOTA. WHILE THE MAIN FORCING WILL BE DISPLACED WELL
NORTH OF THE AREA...COULD SEE A FEW ISOLATED STORMS SNEAK INTO THE
NORTHWESTERN CWA /NEAR ALEXANDRIA/ DURING THE LATE AFTERNOON HOURS.
CERTAINLY A HIGHER PROBABILITY AS WE HEAD INTO SATURDAY NIGHT
HOWEVER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 305 PM CDT FRI AUG 1 2014

THE MAIN CHG IN THE EXTENDED PERIOD IS TO LOWER POPS BY
MIDWEEK...ESPECIALLY ACROSS CENTRAL MN DUE TO THE CONTINUED
SOUTHERLY TREND OF THE FRONTAL BOUNDARY AND MEAN UPPER AIR FLOW
FROM THE NW.

THE FRONTAL BOUNDARY THAT IS EXPECTED TO SLOWLY MOVE SOUTHEAST
ACROSS THE UPPER MIDWEST BY THE LADDER PART OF THE WEEKEND SHOULD
CONTINUE LOW END CHC POPS...ESPECIALLY ACROSS EC MN/WC WI DUE TO
BETTER MOISTURE POOLING AND UPPER LEVEL FORCING. HOWEVER...AFTER
SUNDAY NIGHT THIS FRONT MAY BE FAR ENOUGH SOUTH TO PRECLUDE
ANYTHING SIGNIFICANT...ESPECIALLY IN TERMS OF HEAVIER RAINFALL
POTENTIAL AS PREVIOUSLY FORECAST HAD. THIS IS BASED ON THE
STRONGER LONG WAVE TROUGH ACROSS THE EASTERN HALF OF NORTH AMERICA
WHICH WILL LEAD TO A MORE NW FLOW IN THE UPPER MIDWEST. AT THE
SFC...HIGH PRESSURE IS EXPECTED TO DOMINATE WITH THE BEST THERMAL
BOUNDARY SW OF MPX CWA.

THERE REMAINS SOME UNCERTAINTY...ESPECIALLY IN TERMS OF THE
STRENGTH OF THE LONG WAVE TROUGH AND THE EC HOLDING ONTO THE
HIGHER POPS WED. HOWEVER...AM NOT CONFIDENT ON ANY LONG DURATION
RAINFALL EVENT UNTIL THE UPPER FLOW CHGS...AND THE HIGHER PWAT
VALUES AND ASSOCIATED DISTURBANCE ACROSS BAJA CALIFORNIA...MOVES
OVER THE UPPER RIDGE FORECAST TO HOLD ARND NEW MEXICO/COLORADO AND
TEXAS REGION THROUGH THE END OF NEXT WEEK.

IN ADDITION TO THE LOWER POPS AND THE FRONT FURTHER TO THE S/SW OF
MPX CWA...THICKNESS VALUES ALLOW FOR A COOLER THAN NORMAL WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1208 PM CDT FRI AUG 1 2014

THE CUMULUS DECK WILL BECOME MORE EXTENSIVE THIS AFTERNOON...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP GENERALLY
ALONG/NORTH OF INTERSTATE 94 FROM CENTRAL MN INTO WEST CENTRAL WI.
THE MOST-AFFECTED SITES WILL BE KSTC-KRNH-KEAU...WITH KMSP AND
KAXN BEING ON THE SOUTHERN/WESTERN FRINGES OF THE ACTIVITY. HAVE
MAINTAINED TEMPOS AT WI SITES...AND VC MENTIONS AT MN SITES /WITH
THE EXCEPTION OF KEEPING KRWF DRY/. SKIES CLEAR THIS EVE AND WINDS
DECREASE TO AOB 5 KTS...WITH BR POSSIBLE AT WEST CENTRAL WI
SITES...ESPECIALLY WHERE PRECIP OCCURS. HAVE INCLUDED MVFR/IFR VSBY
RESTRICTIONS AT KRNH/KEAU...BUT THAT COULD BE EVENTUALLY LOWERED
TO LIFR. SCT-BKN MID LEVEL CLOUDS ARE EXPECTED AGAIN
SATURDAY...WITH WINDS VEERING TO SOUTH-SOUTHWEST AS A TROUGH NOSES
INTO WEST CENTRAL MN.

KMSP...
KMSP IS EXPECTED TO BE ON THE SRN/WRN FRINGES OF THE MAIN AREA OF
SHRA/TS THIS AFTERNOON...SO HAVE HELD ONTO THE VCTS MENTION VERSUS INCLUDING
A TEMPO AT THIS POINT. CUMULUS CLOUDS CLEAR OUT THIS EVE AND
NORTHWEST WINDS DECLINE BELOW 5 KTS AND GRADUALLY VEER TO
SOUTHERLY IN DIRECTION. BKN MID CLOUDS EXPECTED AGAIN BY LATE
MORNING.

/OUTLOOK FOR KMSP/
SAT NIGHT...VFR. SLIGHT CHANCE TSRA. WINDS VARIABLE 5 KTS.
SUN...VFR. SLIGHT CHANCE TSRA. WINDS SW 5-10 KTS.
MON...VFR. CHANCE TSRA. WINDS ESE 5-10 KTS.
TUE...VFR. CHANCE MVFR IN TSRA. WINDS EAST 5-7KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Aug 1, 4:09 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT FRI AUG 1 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
022115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
409 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING. A FEW
STORMS MAY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE SATURDAY AFTERNOON
THROUGH THURSDAY...WITH THE HIGHEST CHANCE TUESDAY NIGHT AND
WEDNESDAY. THE SEVERE WEATHER THREAT IS LOW...ALTHOUGH HEAVY
RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Aug 1, 3:09 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT FRI AUG 1 2014

WIZ028-012045-
EAU CLAIRE-
309 PM CDT FRI AUG 1 2014

...THUNDERSTORMS MOVING OVER EAU CLAIRE COUNTY THROUGH 345 PM CDT...

AT 303 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SCATTERED
THUNDERSTORMS ACROSS CENTRAL EAU CLAIRE COUNTY. THESE STORMS WERE
MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS AS THEY QUICKLY PULSE UP AND DOWN IN STRENGTH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FALL CREEK.
  FOSTER.
  AUGUSTA.

LAT...LON 4459 9094 4459 9143 4460 9153 4486 9151
      4485 9114 4486 9111 4485 9091 4460 9091
TIME...MOT...LOC 2007Z 305DEG 12KT 4472 9125
Local storm report, Aug 1, 6:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LAKE KORONIS REGIONAL P 45.33N 94.73W
08/01/2014  E1.00 INCH       MEEKER             MN   TRAINED SPOTTER

&&

FRANKS
Special weather statement, Aug 1, 7:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
725 PM CDT FRI AUG 1 2014

MNZ062-020100-
RAMSEY-
725 PM CDT FRI AUG 1 2014

...THUNDERSTORM OVER NORTHERN RAMSEY COUNTY THROUGH 800 PM CDT...

AT 722 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF ROSEVILLE. THIS STORM WAS MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHOREVIEW.
  NORTH OAKS.
  ROSEVILLE.
  FALCON HEIGHTS.
  VADNAIS HEIGHTS.
  LITTLE CANADA.

LAT...LON 4512 9298 4498 9298 4499 9311 4499 9322
      4503 9321 4507 9323 4512 9323 4513 9299
TIME...MOT...LOC 0025Z 310DEG 6KT 4508 9313

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:07 PM CDTSpecial Weather StatementMPXTodd23 min
Aug 2, 3:11 PM CDTSpecial Weather StatementMPXTodd34 min
Aug 2, 3:53 PM CDTSpecial Weather StatementMPXStearns37 min
Aug 2, 5:57 PM CDTSpecial Weather StatementMPXHennepin48 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.